Alert archive / North Carolina / Tornado Warnings in 1999

Tornado Warning 4, NWS Wilmington, NC

April 15, 1999Bladen County, North Carolina

NWS Wilmington, NC issued this tornado warning at Apr 15, 1999, 9:00 PM EDT for Bladen County, North Carolina. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1999, 9:00 PM EDT (01:00 UTC)
Expired
Apr 15, 1999, 9:20 PM EDT
In force
20 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 9:05 PM EDTThunderstorm Wind 60Ammon, NCAs a thunderstorm raced ENE near 50 mph into Western Robeson County, downburst winds destroyed two mobile homes and injured a person in the Hidden Valley area near Maxton. The storm continued on, causing damage to power lines in Pembroke. An F2 tornado touche

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1999-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1999-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
464 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KILM 160101 RRA
TORILM
NCC017-160120-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
900 PM EDT THU APR 15 1999

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A...

* TORNADO WARNING FOR...
  NORTHERN BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 920 PM EDT

* AT 900 PM EDT... DOPPLER RADAR INDICATED A TORNADO IN THE
VICINITY OF AMMON MOVING NORTHEAST AT 50 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Apr 15, 1:48 PM EDT, 7 hours 12 minutes earlier.

Area forecast discussion, Apr 15, 1:48 PM EDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
148 PM EDT THU APR 15 1999

LATEST LAPS ANALYSIS SHOWING WARM FRONT NOW LIFTING INTO ERN NC WITH
DEWPOINTS IN THE 60S AT ILM/LBT AS OF 17Z. LIFTED INDICES HAVE
DROPPED TO AROUND -1 TO -2 OVER SRN CWA. EXPECT INSTABILITY TO
INCREASE THRU LATE AFTERNOON INTO THIS EVENING IN ADVANCE OF
COLDFRONT NOW BACK IN THE TENN VALLEY. ETA SHOWS GOOD DIFFERENTIAL
H8-H3 DIFFERENTIAL DIVERGENCE AND SFC CONVERGENCE DEVELOPING AROUND
00Z ALONG WITH THE INCREASED INSTABILITY. MAIN LIMITING FACTOR FOR PSBL SVR
THIS EVENING WILL BE EXTENSIVE CLOUD COVER ACRS THE EASTERN
CAROLINAS...LIMITING ADDITIONAL INSOLATION.  WOULD EXPECT OUR BEST
SVR THREAT MIGHT COME ALONG/AHEAD OF THE FRONT WHERE VIS SATPIX SHOW
SOME CLEARING. WILL STILL MENTION PSBL SVR FOR THE FIRST PERIOD AS
AREA IN SPC SLIGHT RISK. WOULD EXPECT RAPID CLEARING TOWARD MORNING
WITH A SUNNY...BREEZY DAY FRIDAY WITH DOWNSLOPING WARM FLOW.
NEXT QUESTION MARK COMES ON SATURDAY. NGM/ETA SHOW SECONDARY LOW
DEVELOPMENT OVER THE GULF STREAM FRI NIGHT WITH THE LOW TRACKING TO
OFF THE NC COAST SATURDAY. MEAN RH VALUES SHOW A CONSIDERABLE
INCREASE WITH BOTH THE LCL POP SCHEME AND NGM MOS SPITTING OUT POPS
SATURDAY. AT THIS POINT...WILL PLAY IT CONSERVATIVELY AND GO WITH
CHC POPS WITH SLIGHTLY HIER VALUES ON THE OUTER BANKS. AS FAR AS
TEMPERATURES...MOS AND LCL SCHEMES ARE CLOSE FOR THE FIRST TWO
PERIODS...BUT WITH ETA A BIT DRIER THAN NGM FOR SAT NIGHT...LCL MIN
TEMP SCHEME IS COOLER AND WILL LEAN THIS WAY FOR MINS.

COASTAL...STRONG WINDS HAVE YET TO MATERIALIZE...BUT WITH WARM FRONT
NOW MOVING NORTH...WOULD EXPECT TO INCREASE RAPIDLY AS ILM GUSTING
TO 21 KT AND CHS TO 35 KT. WILL MAINTAIN STG SCA TONIGHT. WINDS SHOW
A DECREASE DURING FRIDAY...BUT ETA 10-METER WINDS INCREASE AGAIN FRI
NIGHT/SAT. WILL PROBABLY NEED A SCA THRU SATURDAY.

.MHX...SCA SNDS AND CSTL WTRS THIS AFTN

COLnLINS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:01 PM EDTTornado WarningILMRobeson34 min
Apr 15, 8:53 PM EDTSevere Thunderstorm WarningILMBladen32 min

Nearby

Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.